WCM-Q alumnus diagnoses rare case of vaccine induced blood clots
A WCM-Q alumnus has diagnosed only the third case in the United States of a man developing blood clots following the COVID vaccine.
Dr. Yazan Abou Ismail, of the Class of 2014, was on duty at the University of Utah Hospital when the 48-year-old man arrived at the emergency rooms complaining of chest pains. He had received the Johnson & Johnson vaccine 19 days prior and had been treated for blood clots in his legs only the previous day.
Dr. Ismail, who is an assistant professor of medicine in the Division of Hematology and Hematologic Malignancies, ran a number of tests on the man and discovered that he had developed blood clots on his lungs, diagnosing him as having contracted vaccine-induced thrombotic thrombocytopenia (VITT).
Dr. Ismail said: “This is an extremely rare side effect but every time a side effect is occurring it’s being transparently communicated o that we learn more about it and can recognize it sooner.”
So far there has been just 17 recorded cases of VITT in the United States, and 10 million doses of the Johnson & Johnson vaccine delivered.
Dr. Ismail has since written a paper about the case of the 48-year-old man for the American Journal of Hematology. The paper can be read at https://onlinelibrary.wiley.com/doi/10.1002/ajh.26265.